Thunderstorm Wind, Hinds
- When
- May 23, 12:40 PM CST
- Where
- Hinds County, 0.69 mi N of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -90.330
Two trees were blown down in Clinton.
A warm and unstable airmass was in place across the region. A decaying outflow boundary from storms that occurred in the Midwest moved through Louisiana and into Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A warm and unstable airmass was in place across the region. A decaying outflow boundary from storms that occurred in the Midwest moved through Louisiana and into Mississippi. Severe thunderstorms associated with this outflow brought wind damage and some small hail. Additional thunderstorms developed due to daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 23, 12:26 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 126 PM CDT Sat May 23 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR ceilings are occurring at TAF sites outside of thunderstorms. Where a thunderstorm occurs, brief lowered ceilings and vis can be expected through the rest of the afternoon. Convection will diminish with loss of daytime heating this evening. Some brief MVFR ceilings could occur around daybreak tomorrow morning but otherwise VFR conditions will occur tomorrow outside of additional storms that develop. /28/ && .DISCUSSION... As expected, a decaying MCS is moving across northeast Louisiana with some outflow boundary having made it into the Delta region of Mississippi. This has also brought a few storms to that region as well this morning. Expect that as the remnant outflow boundary lingers in the region, additional showers and storms will develop during the afternoon as daytime heating peaks. Morning microburst analysis is not overly different than yesterday. PW values across the region are a little higher around 1.45 inches per 12Z KJAN sounding. Vertical totalsand mid level lapse rates are good and supportive of at least some strong storms today. It won't be out of the question for additional severe storms as well. Coverage should be greater today than yesterday with the highest concentration being along and southeast of the Natchez Trace corridor, at least per hi-res CAM guidance. Otherwise, temperatures will be warm and very summerlike once again today. Highs will be in the lower 90s again today with dewpoints in the upper 60s to lower 70s. /28/ Prior discussion below: Today: This morning GOES-East water vapor & infrared imagery indicate a large MCS/decaying complex of thunderstorms ongoing across eastern Oklahoma & across Arkansas. This MCS is gradually losing steam as is propagates southeast into the ArkLaTex & towards the region. This is in response to a shortwave trough digging through the central Plains to the Ozarks. Synoptic & surface analysis indicate subtle troughing extending into the Gulf of Mexico while a surface warm front is draped across the ArkLaTex-north Mississippi. Expect any decaying storms to make it just in our far northwest Delta or remnant outflow boundary to drift slowly move in. Local CAM guidance indicate this solution will pan out but with some convection closing in a little further east, it might be able to sneak in this morning before sunrise. Otherwise, expect a near carbon copy of yesterday. The region will remain under the influence of return flow on the western periphery of 700-850mb thermal ridge over the Florida Peninsula & just off the southeast Atlantic coastline. Expect a more summertime pattern with return flow of high Theta E laden air of nearly 330K+ @ 850mb Theta E & PWs potentially approaching an inch & a half to an inch & three quarters. This will help any light showers to develop by mid-morning along & southeast of the Natchez Trace & scattered rain & storm chances spread northwest over a majority of the region, outside of the ArkLaMiss Delta. Similar to yesterday, with above normal heat & humidity (i.e. highs in low 90s & heat indices peaking in mid 90s) will combine with 6.5-7.5 deg 700-500mb lapse rates/27-29 deg. C. vertical totals & subtle south-southwest 0-2km bulk shear ~10-15kts. This supports some strong & isolated severe microburst potential, with gusty winds/marginal hail, especially in any north-northeast propagating segments. However, HRRR is decreases confidence on coverage due to some PWs less than an inch & a half. Due to that & being so mesoscale driven, there remains uncertainty of exact coverage of scattered diurnal development. Thus, not enough confidence to introduce any mention in the HWO. Tonight: Expect these storms to gradually wind down at most few hours after sunset & especially before midnight. For tonight, low- mid-level ridge will remain parked to our east. Persistent southerly flow will keep partly cloudy skies & muggy & above normal warmth around in the upper 60s in the east to low 70s west of Interstate 55. /DC/ Sunday through next Friday night: a rather wet, early summer like weather pattern will maintain warm and humid conditions for the ArkLaMiss through the long term. There is consensus among the NWP guidance in depicting an upper low closing and cutting off over the Southern Plains region and persisting through next week. As this happens, the forecast area will experience prolonged southerly flow that would support considerable coverage of mostly diurnal convective precipitation, with coverage most pronounced over western/central portions of the ArkLaMiss. Increasingly cyclonic and convergent flow will support fairly steep mid level lapse rates that could support a few strong/severe storms, although the southerly low level flow will hasten daily convective development and this could limit heating/destabilization. As we go later into the week, the upper low will likely weaken and retrograde some resulting in slightly warmer mid level temperatures. In any case, with precipitable water exceeding two inches at times, locally heavy rainfall could become a concern, especially in the Tue-Thu time frame when moisture convergence should be most persistent. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 91 69 90 69 / 45 24 26 13 Meridian 91 67 91 67 / 45 23 34 15 Vicksburg 90 72 90 70 / 45 19 28 12 Hattiesburg 90 69 89 68 / 45 11 37 16 Natchez 89 70 88 69 / 45 24 37 11 Greenville 91 72 89 71 / 30 19 23 18 Greenwood 91 71 91 69 / 28 22 22 21 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous Weather Outlook National Weather Service Jackson MS 417 AM CDT Sat May 23 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 240930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 417 AM CDT Sat May 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 23 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement
National Weather Service Jackson MS
120 PM CDT Sat May 23 2020
MSZ059-061-062-231845-
Jefferson MS-Lincoln MS-Franklin MS-
120 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LINCOLN...SOUTHEASTERN
JEFFERSON AND FRANKLIN COUNTIES UNTIL 145 PM CDT...
At 120 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bude, or 20 miles west of Brookhaven, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
New Hope around 125 PM CDT.
Mccall Creek around 130 PM CDT.
Caseyville and Vaughn around 145 PM CDT.
Other locations impacted by this storm include Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3132 9110 3170 9090 3170 9045 3135 9063
3135 9098 3134 9099 3135 9102
TIME...MOT...LOC 1820Z 211DEG 21KT 3148 9077
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG WINNSBORO 32.16N 91.72W
05/23/2020 FRANKLIN LA FIRE DEPT/RESCUE
TREE DOWNED ON A VEHICLE IN WINNSBORO.
&&
DLSpecial Weather Statement
National Weather Service Jackson MS
124 PM CDT Sat May 23 2020
MSZ043-048-231900-
Hinds MS-Madison MS-
124 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HINDS AND
SOUTHWESTERN MADISON COUNTIES UNTIL 200 PM CDT...
At 124 PM CDT, Meteorologists were tracking a strong thunderstorm
over Clinton, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pocahontas around 150 PM CDT.
Ridgeland around 155 PM CDT.
Madison, Annandale and Gluckstadt around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3232 9041 3266 9026 3266 9025 3257 9012
3251 8997 3248 9000 3248 9002 3246 9003
3243 9006 3244 9007 3242 9007 3223 9029
TIME...MOT...LOC 1824Z 210DEG 21KT 3233 9033
TWSpecial Weather Statement
National Weather Service Jackson MS
125 PM CDT Sat May 23 2020
MSZ049-231915-
Rankin MS-
125 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN COUNTY UNTIL
215 PM CDT...
At 125 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Brandon, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Fannin around 135 PM CDT.
Goshen Springs around 145 PM CDT.
Pisgah around 150 PM CDT.
Leesburg around 155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3226 8994 3234 9005 3249 8999 3250 8998
3249 8996 3251 8994 3251 8993 3253 8992
3253 8991 3254 8989 3255 8990 3256 8989
3251 8976 3244 8975
TIME...MOT...LOC 1825Z 209DEG 21KT 3235 8996
TWSpecial Weather Statement
National Weather Service Jackson MS
127 PM CDT Sat May 23 2020
MSZ032-033-231915-
Oktibbeha MS-Choctaw MS-
127 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW AND
SOUTHWESTERN OKTIBBEHA COUNTIES UNTIL 215 PM CDT...
At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ackerman, or 14 miles north of Louisville, moving northeast at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Reform around 145 PM CDT.
Sherwood around 155 PM CDT.
Other locations impacted by this storm include Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3329 8903 3329 8910 3328 8911 3321 8911
3329 8927 3351 8912 3340 8893
TIME...MOT...LOC 1827Z 213DEG 18KT 3332 8913
TWSpecial Weather Statement
National Weather Service Jackson MS
133 PM CDT Sat May 23 2020
MSZ030-231900-
Clay MS-
133 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY COUNTY UNTIL
200 PM CDT...
At 133 PM CDT, Meteorologists were tracking a strong thunderstorm
over Trebloc, or 8 miles northeast of Montpelier, moving northeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Clay
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3380 8872 3375 8888 3380 8893 3381 8893
3381 8872
TIME...MOT...LOC 1833Z 242DEG 15KT 3380 8885
TWThe Jackson/Brandon,MS radar (KDGX), 33 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
22 thunderstorm wind, 2 hail. Local standard time, as filed.
Two trees were blown down in Clinton.
A few trees were blown down in the northwest part of Lincoln County.
A tree was blown down on a house along Steed Road between Richardson Road and Highland Colony Parkway. Additional large limbs were also blown down on Steed Road.
Multiple trees were blown down onto power lines in Madison.
A tree was blown down on Grand Gulf Road.
A tree was blown down onto utility equipment along Harkins Road.
Several trees were blown down across the county.
Dime to quarter size hail fell in Silver City.
Several trees were blown down in the southern part of the county.
A tree was blown down on Mississippi Highway 397. Another tree was blown down on Crystal Ridge Road.
A tree was blown down across a power line along County Road 65 near Highway 28.
Trees were blown down across central Newton County. In addition, trees were blown down between Hickory and Chunky.
Trees were blown down.
Trees were blown down along Pleasant Ridge Road and along Highway 495.
Several trees were blown down in the Prismatic community.
Trees were blown down across central portions of Kemper County. This included trees that were blown down on Townsend Road in the Carter community.
Several trees were blown down in the Scooba area.
A tree was blown down near Wolfe Road.
Trees were blown down along Old 45.
Two trees were blown down in town.
A tree was blown down across Caledonia-Kolola Road.
A tree was blown down across Highway 14.
Trees were blown down in the Paulette community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882359, 882412, 882360, 882361, 882362, 882363, 882364, 882365, 882418, 882439, 882366, 882464, 882440, 882447, 882450, 882490, 882491, 882492, 882494, 882500, 882495, 882496, 882497, 882498.